|Severe anemia and Procrit doesn't help
Apr 16, 2003
My partner is very anemic, he is having a bone marrow biopsy Monday stopped procrit last week wasn't doing any good. He was on Doxil for 8 months now he just is taking Sustiva and Combivir, viral load is <50 I think hink his last labs were 11.1/g/dl
Response from Dr. Frascino
Sorry to hear your partner is not doing well. Why was he taking Doxil? Does he have Kaposi Sarcoma or some other HIV-related malignancy? Anemia is a common complication of Doxil therapy, occurring in over 50% of patients.
Procrit can be, and often is, remarkably effective in treating anemia, but it depends on the type of anemia. For instance, if your partners anemia is being caused by HIV disease (anemia of chronic disease) or by the AZT in his Combivir (AZT suppression of red blood cell production in the bone marrow), then Procrit should work wonders if it is properly dosed.
That your partner is having a bone marrow biopsy leads me to suspect that the cause of his anemia has not firmly been firmly established. Hopefully, the results of the biopsy will help. In any regard, your partner is not "very anemic," if his/her hemoglobin is presently 11.1 g/dL. Thats only mildly anemic. However, its still definitely worth searching for the cause of his anemia, and treating the anemia, once the cause is determined. Treatment of anemia in the setting of HIV disease has been associated with increased energy levels, improved quality of life, and improved survival. Procrit may still be an excellent option for your partner. The primary reasons it may not work would include:
1. Wrong type of anemia 2. Wrong dose 3. Inadequate iron stores in his system
Write back with additional information if I can be of further service. I wish you and your partner the very best.
Low Blood Protein
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.